Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS Morristown, TN

June 2, 2022Bradley County, McMinn County, Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2022, 12:59 PM EDT for Bradley County, McMinn County, Meigs County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2022, 12:59 PM EDT (16:59 UTC)
Expired
Jun 2, 2022, 1:34 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bradley County, TN, McMinn County, TN, Meigs County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:10 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 2, 10:10 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1010 AM EDT Thu Jun 2 2022

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...
Current radar shows a few showers to our west. Current forecast
seems to have a decent handle on the convection today with likely
PoPs nearly all areas this afternoon. Previous thinking about
strong/severe potential also still looks reasonable, with damaging
straight line winds the primary threat. Will make a few minor
adjustments to temps and dew points with this update, but no
other changes planned at this time.

&&

.AVIATION...
12Z TAF DISCUSSION.

A cold front will move through the area today bringing chances of
SHRA and TSRA this afternoon and into the early evening. CIGS will
gradually lower late this morning and into the afternoon but still
prevail VFR. PROB30 groups at all sites for the afternoon and
into the evening for TSRA and MVFR CIGS/Visb. Confidence is still
low on coverage of this activity. Winds today will be
predominately from the southwest between 5-10 knots. Winds will
veer toward the north behind the front tonight. Additionally,
shallow moisture will bring CIGS to MVFR at TYS and TRI late
tonight. Guidance has presented the idea of possible fog at TRI
toward 12Z but confidence is still too low to mention for now.

Diegan

&&

.PREV DISCUSSION...
/ISSUED 330 AM EDT Thu Jun 2 2022/
SHORT TERM...(Today and tonight)...

Key Messages:

1. A cold front will move through the region today bringing
chances of showers and thunderstorms.

Discussion:

As of 3 AM, water vapor imagery and upper air analysis places a
SW/NE oriented ridge across the deep southern plains and across
the far southeast and into the mid Atlantic. Troughing was evident
moving across the plains leading to convective activity across
the Ohio Valley. An associated front is draped across the
northwest oriented from roughly CLE-LEX-DYR-FSM. This front will
be the primary cause for convective activity later today.
Currently, regional radar mosaics show some showers developing
likely in response to residual outflow moving across parts of
northern Tennessee and central Kentucky. CAMs suggest most of this
activity should remain north of the area through the morning but
can't rule out an isolated shower or two.

The front will continue to progress east this morning while solar
insolation quickly increases boundary layer temperatures.
Temperatures in the lower/mid 80s and dewpoints in the 60s
results in CAPE values in excess of 2000 J/Kg by early this
afternoon. Latest guidances suggests convective initiation should
take place along and immediately ahead of the front late this
morning or early this afternoon. While, thermodynamics will be
supportive of strong updrafts, low-mid level shear remains poor
given weak curvature within the shortwave axis. Deep layer shear
around 20 knots or less doesn't support much in the way of storm
organization. However, given the degree of instability, it won't
take much to see enhanced updrafts and a few strong to possibly
severe storms. Strong straight line winds appear to be the main
threat today especially given DCAPEs averaging 500-1200 J/Kg. Of
course, can't rule out quarter size hail with any of the stronger
updrafts.

The cold front will be exiting the area tonight. There will be some
lingering showers/storms especially during the evening, with
precipitation decreasing from west to east overnight as drier air
begins moving in behind the front. Temperatures will gradually
cool off behind the front with lows ranging from the upper 50s to
middle 60s.

Diegan

LONG TERM...(Friday through Wednesday)...

Key Messages:

1. Dry and relatively milder temperatures through the majority of
the weekend.

2. Return of shower/storm chances by Sunday afternoon to Monday,
continuing through the end of the forecast period.

Discussion:

-Friday through Sunday-

Surface high pressure will begin to build in from the WNW Friday as
the upper level pattern across the CONUS deamplifies. This surface
high pressure and quasi-zonal flow aloft will lead to dry conditions
through the majority of the weekend, with temperatures on a gradual
increase. Expect slightly below normal temperatures on Friday
becoming closer to normal Saturday and Sunday.

For Sunday, high pressure will begin to start shifting eastward with
an increase in moisture availability. Model derived soundings
suggest dewpoints increasing into the 60s and PWAT values upwards of
1.4". Given sufficient surface heating, it will be possible to see
some isolated diurnal showers and thunderstorms.

-Monday through Wednesday-

Heading through the remainder of the long term forecast, have a
mention of PoPs within each period as various shortwaves move
through the mean flow, providing some sort of support among an
otherwise weakly amplified synoptic environment. Currently have
highest chance PoPs late Tuesday as there are signs of a weak front
in the vicinity of the forecast area. Temperatures and moisture will
continue to increase into the mid-week as well. By Wednesday, expect
temperatures at to a couple degrees above seasonal norms with
dewpoints in the upper 60s.

KS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  66  81  61  84 /  70  40  10   0  10
Knoxville McGhee Tyson Airport, TN  86  64  78  57  81 /  70  50  10   0  10
Oak Ridge, TN                       85  62  79  57  81 /  70  50  10   0   0
Tri Cities Airport, TN              84  61  75  52  80 /  70  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 2, 3:27 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 AM EDT Thu Jun 2 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
327 AM EDT Thu Jun 2 2022 /227 AM CDT Thu Jun 2 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible today and this evening,
with damaging winds and quarter size hail the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today and into tonight. Please
relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Special weather statement, Jun 2, 11:07 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
1107 AM EDT Thu Jun 2 2022

VAZ002-021530-
Wise VA-
1107 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of north central Wise
County through 1130 AM EDT...

At 1107 AM EDT, Doppler radar was tracking a strong thunderstorm over
Payne Gap, or 9 miles east of Whitesburg, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 8255 3707 8250 3705 8249 3705 8272
      3707 8273 3708 8272 3709 8272 3712 8273
      3714 8267 3715 8265 3715 8264 3720 8255
TIME...MOT...LOC 1507Z 263DEG 26KT 3715 8265

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 2, 11:31 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
1131 AM EDT Thu Jun 2 2022

VAZ001-002-005-021615-
Scott VA-Wise VA-Lee VA-
1131 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Lee,
north central Scott and southwestern Wise Counties through 1215 PM
EDT...

At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Holmes Mill, or 11 miles northeast of Jonesville, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Stone Gap, Pennington Gap, Appalachia, St. Charles, Jasper and
Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 8266 3673 8271 3674 8310 3685 8307
      3685 8305 3686 8303 3685 8301 3686 8299
      3687 8291 3689 8289
TIME...MOT...LOC 1531Z 264DEG 18KT 3681 8297

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 2, 11:37 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
1137 AM EDT Thu Jun 2 2022

VAZ002-021600-
Wise VA-
1137 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of central Wise County
through NOON EDT...

At 1137 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wise, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wise and Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 8255 3707 8250 3703 8248 3703 8247
      3699 8242 3697 8273 3705 8274 3704 8273
      3705 8272 3710 8272 3714 8255
TIME...MOT...LOC 1537Z 262DEG 26KT 3704 8262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 2, 11:56 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
1156 AM EDT Thu Jun 2 2022

VAZ002-021630-
Wise VA-
1156 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of central Wise County
and the City of Norton through 1230 PM EDT...

At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise and Coeburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3707 8250 3703 8248 3703 8247 3698 8240
      3697 8237 3691 8235 3692 8270 3705 8271
      3711 8253
TIME...MOT...LOC 1556Z 259DEG 24KT 3699 8260

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 2, 12:12 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
1212 PM EDT Thu Jun 2 2022

VAZ006-021645-
Russell VA-
1212 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Russell
County through 1245 PM EDT...

At 1211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Honaker and Dye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8189 3704 8182 3699 8179 3704 8212
      3705 8210 3704 8208 3705 8204 3707 8202
      3709 8202 3712 8201 3713 8199 3712 8197
      3713 8196 3713 8193 3714 8190
TIME...MOT...LOC 1611Z 273DEG 23KT 3713 8204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Jun 2, 12:40 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
1240 PM EDT Thu Jun 2 2022

TNZ083>085-099-100-021730-
Rhea TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
1240 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of south central Rhea,
northeastern Bradley, southwestern Meigs, southwestern McMinn and
northeastern Hamilton Counties through 130 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dayton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Athens, Dayton, Charleston, Calhoun, Riceville, Hillsview,
Birchwood, Big Spring and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3531 8509 3548 8504 3544 8459 3527 8464
      3527 8467 3525 8469 3524 8471 3523 8471
      3523 8470 3519 8470
TIME...MOT...LOC 1640Z 283DEG 16KT 3538 8498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:40 PM EDTSpecial Weather StatementMRXMcMinn50 min
Jun 2, 1:22 PM EDTSpecial Weather StatementMRXMonroe38 min
Jun 2, 1:57 PM EDTSpecial Weather StatementMRXMonroe33 min
Jun 2, 2:18 PM EDTSpecial Weather StatementMRXKnox27 min
Jun 2, 2:23 PM EDTSpecial Weather StatementMRXSevier37 min
Jun 2, 2:30 PM EDTSpecial Weather StatementMRXAnderson30 min
Jun 2, 2:40 PM EDTSpecial Weather StatementMRXHamblen35 min
Jun 2, 3:08 PM EDTSpecial Weather StatementMRXHamblen37 min
Jun 2, 3:22 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen, Jefferson23 min
Jun 2, 3:42 PM EDTSpecial Weather StatementMRXGreene, Hamblen48 min
Jun 2, 3:44 PM EDTAreal Flood AdvisoryMRXGrainger, Hamblen, Jefferson, Union2 hr
Jun 2, 4:38 PM EDTSpecial Weather StatementMRXSullivan52 min
Jun 2, 4:58 PM EDTAreal Flood AdvisoryMRXHawkins, Sullivan3 hr
Jun 2, 5:47 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Marion, Sequatchie3 hr
Jun 2, 5:52 PM EDTSpecial Weather StatementMRXBradley38 min
Jun 2, 5:57 PM EDTSpecial Weather StatementMRXMarion48 min
Jun 2, 6:35 PM EDTSpecial Weather StatementMRXHamilton40 min
Jun 2, 6:37 PM EDTSpecial Weather StatementMRXMcMinn, Meigs53 min
Jun 2, 7:07 PM EDTSpecial Weather StatementMRXMcMinn38 min
Jun 2, 7:16 PM EDTAreal Flood AdvisoryMRXMcMinn, Polk86 min
Jun 2, 7:36 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe3 hr
Jun 2, 11:07 AM EDTSpecial Weather StatementMRXWise23 min
Jun 2, 11:14 AM EDTSevere Thunderstorm WarningMRXWise16 min
Jun 2, 11:31 AM EDTSpecial Weather StatementMRXCity of Norton44 min
Jun 2, 11:37 AM EDTSpecial Weather StatementMRXWise23 min
Jun 2, 11:56 AM EDTSpecial Weather StatementMRXWise, City of Norton34 min
Jun 2, 12:12 PM EDTSpecial Weather StatementMRXRussell33 min
Jun 2, 1:41 PM EDTSpecial Weather StatementMRXCity of Norton34 min
Jun 2, 2:42 PM EDTSpecial Weather StatementMRXDickenson18 min
Jun 2, 3:04 PM EDTSevere Thunderstorm WarningMRXWashington26 min
Jun 2, 3:12 PM EDTSpecial Weather StatementMRXRussell33 min
Jun 2, 3:54 PM EDTSpecial Weather StatementMRXScott36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.